Alert archive / Texas / Freeze Warnings in 2022
Freeze Warning 2, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this freeze warning at Jan 1, 2022, 2:29 AM CST for 14 counties in Texas. It took effect at Jan 3, 2022, 12:00 AM CST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 1, 2022, 2:29 AM CST (08:29 UTC)
- In effect from
- Jan 3, 2022, 12:00 AM CST
- Expired
- Jan 3, 2022, 10:00 AM CST
- In force
- 10 hr
- Issued by
- NWS Austin/San Antonio, TX
Counties Atascosa County, TX, Bexar County, TX, DeWitt County, TX, Dimmit County, TX, Fayette County, TX, Frio County, TX, Gonzales County, TX, Guadalupe County, TX, Karnes County, TX, Lavaca County, TX, Maverick County, TX, Val Verde County, TX, Wilson County, TX, Zavala County, TX
The radar
The Austin/San Antonio radar (KEWX), 77 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 8.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1753 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
970 WWUS74 KEWX 010829 NPWEWX URGENT - WEATHER MESSAGE National Weather Service Austin/San Antonio TX 229 AM CST Sat Jan 1 2022 TXZ183-205-207-209-223-225-012200- /O.NEW.KEWX.FZ.W.0001.220102T1000Z-220102T1600Z/ /O.NEW.KEWX.FZ.W.0002.220103T0600Z-220103T1600Z/ Val Verde-Bexar-Guadalupe-Fayette-Gonzales-Lavaca- Including the cities of Del Rio, San Antonio, Seguin, La Grange, Gonzales, and Hallettsville 229 AM CST Sat Jan 1 2022 ...FREEZE WARNING IN EFFECT FROM 4 AM TO 10 AM CST SUNDAY... ...FREEZE WARNING IN EFFECT FROM MIDNIGHT SUNDAY NIGHT TO 10 AM CST MONDAY... * WHAT...For the first Freeze Warning, sub-freezing temperatures as low as 29 expected. For the second Freeze Warning, sub- freezing temperatures as low as 26 expected. * WHERE...Val Verde, Bexar, Guadalupe, Fayette, Gonzales and Lavaca Counties. * WHEN...For the Freeze Warning, from 4 AM to 10 AM CST Sunday. For the Freeze Warning, from midnight Sunday night to 10 AM CST Monday. * ADDITIONAL DETAILS...The first freeze of the winter season is expected for most of the area Sunday morning. For those areas that do not get to freezing on Sunday, a freeze will occur Sunday night into Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ TXZ217>222-224-228-012200- /O.NEW.KEWX.FZ.W.0002.220103T0600Z-220103T1600Z/ Maverick-Zavala-Frio-Atascosa-Wilson-Karnes-De Witt-Dimmit- Including the cities of Eagle Pass, Crystal City, Pearsall, Pleasanton, Floresville, Karnes City, Cuero, and Carrizo Springs 229 AM CST Sat Jan 1 2022 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT SUNDAY NIGHT TO 10 AM CST MONDAY... * WHAT...Sub-freezing temperatures as low as 27 expected. * WHERE...Maverick, Zavala, Frio, Atascosa, Wilson, Karnes, De Witt and Dimmit Counties. * WHEN...From midnight Sunday night to 10 AM CST Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
4 follow-up statements
076 WWUS74 KEWX 012051 NPWEWX URGENT - WEATHER MESSAGE National Weather Service Austin/San Antonio TX 251 PM CST Sat Jan 1 2022 TXZ183-205-207-209-223-225-021215- /O.CON.KEWX.FZ.W.0001.220102T1000Z-220102T1600Z/ /O.CON.KEWX.FZ.W.0002.220103T0600Z-220103T1600Z/ Val Verde-Bexar-Guadalupe-Fayette-Gonzales-Lavaca- Including the cities of Del Rio, San Antonio, Seguin, La Grange, Gonzales, and Hallettsville 251 PM CST Sat Jan 1 2022 ...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 10 AM CST SUNDAY... ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT SUNDAY NIGHT TO 10 AM CST MONDAY... * WHAT...For the first Freeze Warning, sub-freezing temperatures as low as 29 expected. For the second freeze warning, temperatures as low as 24 expected. * WHERE...Val Verde, Bexar, Guadalupe, Fayette, Gonzales and Lavaca Counties. * WHEN...For the first Freeze Warning, from 4 AM to 10 AM CST Sunday. For the second Freeze Warning, from midnight Sunday night to 10 AM CST Monday. * ADDITIONAL DETAILS...The first freeze of the winter season is expected for most of the area Sunday morning. For those areas that do not get to freezing on Sunday, a freeze will occur Sunday night into Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ TXZ217>222-224-228-021215- /O.CON.KEWX.FZ.W.0002.220103T0600Z-220103T1600Z/ Maverick-Zavala-Frio-Atascosa-Wilson-Karnes-De Witt-Dimmit- Including the cities of Eagle Pass, Crystal City, Pearsall, Pleasanton, Floresville, Karnes City, Cuero, and Carrizo Springs 251 PM CST Sat Jan 1 2022 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT SUNDAY NIGHT TO 10 AM CST MONDAY... * WHAT...Sub-freezing temperatures as low as 24 expected. * WHERE...Maverick, Zavala, Frio, Atascosa, Wilson, Karnes, De Witt and Dimmit Counties. * WHEN...From midnight Sunday night to 10 AM CST Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
373 WWUS74 KEWX 020919 NPWEWX URGENT - WEATHER MESSAGE National Weather Service Austin/San Antonio TX 319 AM CST Sun Jan 2 2022 TXZ183-205-207-209-223-225-022200- /O.CON.KEWX.FZ.W.0001.220102T1000Z-220102T1600Z/ /O.CON.KEWX.FZ.W.0002.220103T0600Z-220103T1600Z/ Val Verde-Bexar-Guadalupe-Fayette-Gonzales-Lavaca- Including the cities of Del Rio, San Antonio, Seguin, La Grange, Gonzales, and Hallettsville 319 AM CST Sun Jan 2 2022 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CST MONDAY... * WHAT...For the first Freeze Warning, sub-freezing temperatures as low as 29 expected. For the second freeze warning, temperatures as low as 24 expected. * WHERE...Val Verde, Bexar, Guadalupe, Fayette, Gonzales and Lavaca Counties. * WHEN...For the first Freeze Warning, from 4 AM to 10 AM CST Sunday. For the second Freeze Warning, from midnight Sunday night to 10 AM CST Monday. * ADDITIONAL DETAILS...The first freeze of the winter season is expected for most of the area Sunday morning. For those areas that do not get to freezing on Sunday, a freeze will occur Sunday night into Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ TXZ217>222-224-228-022200- /O.CON.KEWX.FZ.W.0002.220103T0600Z-220103T1600Z/ Maverick-Zavala-Frio-Atascosa-Wilson-Karnes-De Witt-Dimmit- Including the cities of Eagle Pass, Crystal City, Pearsall, Pleasanton, Floresville, Karnes City, Cuero, and Carrizo Springs 319 AM CST Sun Jan 2 2022 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CST MONDAY... * WHAT...Sub-freezing temperatures as low as 24 expected. * WHERE...Maverick, Zavala, Frio, Atascosa, Wilson, Karnes, De Witt and Dimmit Counties. * WHEN...From midnight Sunday night to 10 AM CST Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
033 WWUS74 KEWX 021838 NPWEWX URGENT - WEATHER MESSAGE National Weather Service Austin/San Antonio TX 1238 PM CST Sun Jan 2 2022 TXZ183-205-207-209-217>225-228-031600- /O.CON.KEWX.FZ.W.0002.220103T0600Z-220103T1600Z/ Val Verde-Bexar-Guadalupe-Fayette-Maverick-Zavala-Frio-Atascosa- Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- Including the cities of Del Rio, San Antonio, Seguin, La Grange, Eagle Pass, Crystal City, Pearsall, Pleasanton, Floresville, Karnes City, Gonzales, Cuero, Hallettsville, and Carrizo Springs 1238 PM CST Sun Jan 2 2022 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CST MONDAY... * WHAT...A hard freeze expected tonight with low temperatures in the mid to upper 20s expected. * WHERE...Val Verde, Bexar, Guadalupe, Fayette, Maverick, Zavala, Frio, Atascosa, Wilson, Karnes, Gonzales, DeWitt, Dimmit, and Lavaca Counties. * WHEN...From midnight tonight to 10 AM CST Monday. * IMPACTS...Freezing temperatures could impact People, Pets, Pipes, and Plants. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. Bring in all pets from the outside. Check on the elderly. && $$
430 WWUS74 KEWX 031552 NPWEWX URGENT - WEATHER MESSAGE National Weather Service Austin/San Antonio TX 952 AM CST Mon Jan 3 2022 TXZ183-205-207-209-217>225-228-031700- /O.EXP.KEWX.FZ.W.0002.000000T0000Z-220103T1600Z/ Val Verde-Bexar-Guadalupe-Fayette-Maverick-Zavala-Frio-Atascosa- Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- Including the cities of Del Rio, San Antonio, Seguin, La Grange, Eagle Pass, Crystal City, Pearsall, Pleasanton, Floresville, Karnes City, Gonzales, Cuero, Hallettsville, and Carrizo Springs 952 AM CST Mon Jan 3 2022 ...FREEZE WARNING WILL EXPIRE AT 10 AM CST THIS MORNING... Temperatures have risen above freezing across the warned area. High temperatures should top out in the 50's this afternoon. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this freeze warning went out at Dec 31, 11:02 PM CST, 3 hours 27 minutes earlier.
Area forecast discussion, Dec 31, 11:02 PM CST, 3 hours 27 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1102 PM CST Fri Dec 31 2021 .UPDATE... Please see the 06Z aviation forecast discussion below. && .AVIATION... Overall, no significant changes have been made to the latest aviation forecasts. Low end MVFR/upper end IFR cigs are expected along I-35 overnight with conditions gradually improving back to VFR late tomorrow morning as winds shift from the south to southwest. Fog formation continues to appear unfavorable with elevated winds overnight. Winds continue to trend more westerly along I-35 during the early to mid afternoon hours as a Pac front/dryline move in from the west. For DRT, we will keep the forecast VFR with northwest winds through the current forecast period. && .PREV DISCUSSION... /ISSUED 256 PM CST Fri Dec 31 2021/ SHORT TERM (Tonight through Saturday Night)... A look at the upper air pattern across the lower 48 shows a long wave trough over the west coast with strong short waves over northern Baja and a digging s/w going through the Pacific NW. There is an upper ridge over the eastern Gulf and western Caribbean which is helping to keep the east coast in a W to SW upper air flow pattern. At the surface the main weather feature for us is a strong cold front currently over the Central Plains which will eventually push through our area in about 36 hours. Temperatures over the northern Plains are currently below zero. The abundant low clouds and fog from this morning are slowly thinning and by late afternoon most areas should at least be partly cloudy. Our area remains in the very soupy airmass with dewpoints in the 60s on the east side of a surface trough/dryline out in West Central Texas...and will remain that way for about another 18 hours or so before the Baja wave passes over TX. Look for more low clouds and some light fog to develop by late evening and continue all the way through Saturday morning. Looks like too much wind, especially in the lowest few 1000 feet, to get really dense fog. Cant rule out some local dense fog areas based on the smoke likely generated by fireworks...have had this issue in the past over AUS and SAT. Models have backed off a bit on the small pops that we have been carrying over the northern cwa as the upper energy passes over the state tonight. We are carrying a very small sliver of 20 pop over Llano and Burnet Counties. Half the CAMS show nothing, others like the TT WRF do show some showers overnight across the northern CWA. A significant dry slot will come through tomorrow behind the wave, dropping dewpoints and shifting winds to westerly by afternoon. See the fire discussion below. Downsloping will occur with warm Max temps Saturday...near 90 over the south, low to mid 80s I-35, and upper 70s Hill Country. Some daily records could fall. Then we will wait for the northerly winds and cold front to slam through the area by late evening. A wind Advisory is possible Sat night into Sunday. An advection freeze will occur for about the northern half the cwa tomorrow night, some additional freeze warnings for our eastern counties may be needed. Wind chills could get as low as the single digits in the Hill Country by early Sun AM...teens and 20s windchills elsewhere. This cold start to January will be vastly different than the record warm December we are just ending. LONG TERM (Sunday through Friday)... The aforementioned cold front should pass through the region from north to south early Sunday morning. Strong consensus among the global models brings the boundary into our Hill Country counties by 03Z Sunday, and show it departing for the Coastal Plains around 12Z. Gusty northwesterly surface winds will usher in the coldest air of the season thus far behind the front. Those living in the Hill Country and southern Edwards Plateau will wake up to sub-freezing temperatures Sunday morning, with regions to the south remaining slightly above the freezing mark. Gusty 20-25 MPH northerly winds will make it a struggle for most locations to escape the forties Sunday afternoon. The one exception may be across our southwestern counties, where a positively-tilted ridge axis building in the wake of the departing long wave trough will be approaching. This could relax the surface pressure gradient, and thus the surface wind field, sufficiently enough to allow a scattering of 50-plus degree high temperatures to be reached Sunday afternoon. Said pressure ridge will settle in to the remainder of the area overnight Sunday into Monday morning. Resultant subsidence in the column, clear skies, and light-calm surface winds should work to maximize radiational cooling Sunday night. Alongside the polar air mass in place behind the cold front, this will spell a widespread freeze across the region, likely warranting the issuance of a freeze warning as the period draws closer. Trends will continue to be monitored to fine tune the precise counties that will be included over the next 24-36 hours. In welcome news, this shot of winter should be brief as the ridge vacates and south to southwesterly flow returns by Tuesday morning. Moderation of daytime highs will follow on Tuesday and Wednesday, before another sharp cold front arrives during the day on Thursday. Model trends will need to be monitored further, but it's possible that our daytime highs could occur predawn Thursday morning as cold advection drops temperatures through the remainder of the day. It appears that this cold shot will also be brief, as temperatures climb back to normal through the remainder of the forecast period. FIRE WEATHER... Elevated fire weather conditions are anticipated across the region Sunday behind the cold front, as sustained 20-25 MPH winds, and RH values below 30 percent will be in place across the area. Further RH reductions to near 20 percent will likely occur in spots west of San Antonio, although the approaching surface ridge may relax winds to lighter values. Nevertheless, near-critical fire weather conditions could result across this area later Sunday afternoon. Another localized area of elevated fire weather, particularly across Edwards, Real, and Val Verde counties, will be possible Monday afternoon as RH values once again drop to near and possibly below the 20 percent level. Trends will continue to be monitored should amendments to this forecast become necessary. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 70 81 29 46 25 / 10 - - 0 0 Austin Bergstrom Intl Airport 69 82 27 47 22 / - - - 0 0 New Braunfels Muni Airport 69 84 30 49 23 / - - 0 0 0 Burnet Muni Airport 64 79 23 44 21 / 10 - 0 0 0 Del Rio Intl Airport 62 85 36 55 28 / - 0 0 0 0 Georgetown Muni Airport 68 80 24 45 22 / 10 - 0 0 0 Hondo Muni Airport 65 85 32 53 22 / - 0 0 0 0 San Marcos Muni Airport 68 84 27 48 21 / - - 0 0 0 La Grange - Fayette Regional 72 84 30 46 23 / - - - 0 0 San Antonio Intl Airport 68 83 32 49 25 / - - 0 0 0 Stinson Muni Airport 69 87 36 53 27 / - - 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...Platt Long-Term...Oaks
Hazardous weather outlook, Dec 31, 10:59 AM CST, 15 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 1059 AM CST Fri Dec 31 2021 TXZ171>173-183>194-202>209-217>225-228-011700- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 1059 AM CST Fri Dec 31 2021 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Elevated fire weather conditions are possible Saturday through Monday due to low humidity and gusty winds. A strong cold front will move through the area Saturday night. Freezing temperatures are forecast Sunday morning across the Hill Country and Austin metro area along with wind chill values in the teens. A widespread freeze is forecast Sunday night into Monday morning. Low temperatures in the upper teens to low 20s are forecast across the Hill Country and mid 20s to upper 20s elsewhere. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 2:29 AM CST | Freeze Warning | EWX | Bexar, Fayette, Gonzales, Guadalupe, Lavaca, Val Verde | 32 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.